Wyoming, 2001

Hail in Wyoming, May 27, 2001

May 27, 2001 · NWS RIW · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 27, 1:15 PM MST, 52 minutes earlier.

Area forecast discussion, May 27, 1:15 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
215 PM MDT SUN MAY 27 2001

THUNDERSTORMS CONCENTRATED OVER EAST SLOPES OF DIVIDE AND OVER BIG
HORN MTNS EARLY THIS AFTERNOON.  WITH UPPER LEVEL WINDS DOWN TO 10
TO 15 KNOTS...STORMS HAVING TOUGH TIME MOVING OFF MOUNTAINS.  ONE
EXCEPTION SO FAR HAS BEEN RATHER STRONG STORM THAT MOVED ACROSS
SOUTHERN FREMONT COUNTY.  CONVECTION ALSO MAINLY NORTHEAST OF
SHORTWAVE AXIS ROTATING THROUGH UPPER RIDGE...CUTTING NW-SE ACROSS
STATE.  THIS AXIS PROGGED TO SLOWLY ROTATE EASTWARD THIS EVENING TO A
COD-CPR LINE AT 00Z AND EAST OF CWFA AFTER 06Z.  THUS...HIGHEST POPS
IN ORDER FOR NORTH CENTRAL ZONES WITH LESS TO THE SW.  WEAK SHORTWAVE
BEHIND SOME CONVECTION NEAR UT/NV/ID BORDER WILL ROTATE INTO SE IDAHO
THIS EVENING...SO WILL KEEP SCT EVENING POPS IN WESTERN ZONES.
PRETTY MUCH A REPLAY FOR MONDAY WITH LOW LEVEL CONVERGENCE AND
INSTABILITY MAXED ALONG THE DIVIDE WITH UPPER DISTURBANCE MOVING INTO
WEST AROUND 18Z TO GET THINGS FIRING OFF...MOVING INTO CENTRAL ZONES
LATE AFTERNOON AND EVENING.  MODELS DIFFER ON APPROACHING TROUGH
FROM THE WEST WITH AVIATION SLOWER AND FURTHER SOUTH THAN ETA WITH
SOUTHERN STREAM LOW AND MORE AMPLIFIED...LESS NEGATIVE TILT TO
NORTHERN STREAM TROUGH.  OVERALL TREND (IF THERE HAS BEEN ONE) HAS
BEEN TO WEAKEN NORTHERN STREAM AND ASSOCIATED FRONTAL PASSAGE
TUESDAY AND WEDNESDAY.  MAIN TROUGH OF SOMEWHAT PHASED NORTHERN AND
SOUTHERN STREAMS TO BE EAST OF CWFA TUESDAY WITH SOME LINGERING
MOISTURE AND INSTABILITY EAST OF DIVIDE WHERE LOW SCATTERED POPS
JUSTIFIED.  ANY FRONTAL BOUNDARY LIKELY TO HANG ACROSS THE NORTH
DURING DAY TUESDAY WHICH MAY BE A FOCUS MECHANISM FOR STORMS.   DRY
AND POPLESS IN SOUTHWEST ZONES TUESDAY.

IN EXTENDED...WILL TONE DOWN GUIDANCE COOLING WEDNESDAY AND
THURSDAY AS 12Z AVN RUN WAS 4C WARMER AT H7 THAN LAST NIGHTS MRF.
UPPER RIDGE TO SHIFT OVER WYOMING FRIDAY AND EAST INTO PLAI/NS NEXT
WEEKEND.  SOME MOISTURE IN SW FLOW INTO NW ZONES FRI-SUN FOR MENTION
OF SLIGHT CHANCE.  REST OF CWFA TO SEE DRY AND WARM WEATHER WITH SOME
90S IN BASINS DAYS 5-7.

AEM
.RIW...NONE

In the hours before

Special weather statement, May 27, 10:58 AM MST, 3 hours 9 minutes before
WYZ001>013-019-026-027-271930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1158 AM MDT SUN MAY 27 2001

AT 1150 AM...DOPPLER RADAR AND LIGHTNING DETECTION SYSTEM INDICATED
ISOLATED THUNDERSTORMS OVER NORTHWEST AND NORTH CENTRAL WYOMING.
STORMS WERE LOCATED OVER NORTHWEST FREMONT COUNTY...BETWEEN DUBOIS
AND CROWHEART. ALSO...A FEW STORMS WERE OVER THE BIG HORN MOUNTAINS.
STORMS WILL BECOME MORE NUMEROUS DURING THE EARLY AFTERNOON HOURS.
THE STORMS WILL PRODUCE HEAVY RAIN...WIND GUSTS TO 35 MPH AND CLOUD
TO GROUND LIGHTNING STRIKES.

PEOPLE OUTDOORS IN THE NORTHWEST MOUNTAINS SHOULD BE ALERT FOR
APPROACHING THUNDERSTORMS AND BE PREPARED TO SEEK SHELTER.
R

WCJIN-WYNW-WYNE
MC
Special weather statement, May 27, 12:36 PM MST, 1 hour 31 minutes before
WYZ001>015-019-026-027-272130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
136 PM MDT SUN MAY 27 2001

...THUNDERSTORMS CONTINUE OVER NORTHERN AND CENTRAL WYOMING...

AT 124 PM...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS MAINLY
OVER PARK...HOT SPRINGS...FREMONT AND SOUTHERN NATRONA COUNTIES. A
STRONG STORM WITH VERY HEAVY RAIN AND SMALL HAIL WAS OVER SOUTHERN
FREMONT COUNTY...SOUTH OF US HIGHWAY 287. THIS STORM WILL MOVE SLOWLY
SOUTHEAST AND REMAIN OVER OPEN COUNTRY THROUGH 230 PM.

OTHER STORMS WILL MOVE EAST ACROSS EASTERN PARK AND HOT SPRINGS
COUNTIES AND INTO THE WESTERN BIG HORN BASIN BY 230 PM. ALSO...A FEW
STORMS WILL OCCUR ACROSS NORTHWEST WYOMING. THE STORMS WILL PRODUCE
HEAVY RAIN...WIND GUSTS TO 35 MPH AND CLOUD TO GROUND LIGHTNING
STRIKES.

PEOPLE OUTDOORS SHOULD BE ALERT FOR APPROACHING THUNDERSTORMS AND BE
PREPARED TO SEEK SHELTER.

WCJIN-WYNW-WYNE
MC
Special weather statement, May 27, 1:43 PM MST, 24 minutes before
WYZ003>005-008>014-019-023-026-027-272130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
243 PM MDT SUN MAY 27 2001

...THUNDERSTORMS CONTINUE OVER CENTRAL WYOMING...

AT 232 PM...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS MAINLY
OVER EASTERN PARK...HOT SPRINGS...FREMONT AND NORTHEAST SWEETWATER
COUNTIES. A STRONG STORM WITH VERY HEAVY RAIN AND SMALL HAIL
WAS OVER NORTHEAST SWEETWATER COUNTY. THIS STORM WILL MOVE SLOWLY
SOUTHEAST AND BE LOCATED SOUTH OF BAIROIL BY 330 PM.

OTHER STORMS WILL MOVE INTO THE BIG HORN BASIN AND A FEW STORMS WILL
BE OVER THE WIND RIVER BASIN BY 330 PM. ALSO...ISOLATED STORMS WILL
REMAIN OVER THE WIND RIVER AND BIG HORN MOUNTAINS. THE STORMS WILL
PRODUCE HEAVY RAIN...WIND GUSTS TO 35 MPH AND CLOUD TO GROUND
LIGHTNING STRIKES.

PEOPLE OUTDOORS SHOULD BE ALERT FOR APPROACHING THUNDERSTORMS AND BE
PREPARED TO SEEK SHELTER.

WCJIN-WYSW-WYNW-WYNE
MC

The radar

The Riverton/Lander radar (KRIW), 20 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fremont

When
May 27, 2:07 PM MST
Where
Fremont County, Hudson
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.900, -108.583

Hail, Fremont

When
May 27, 2:20 PM MST
Where
Fremont County, Hudson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.900, -108.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244946, 5244945.